Oregon, 2024

Damaging Winds in Oregon, August 17, 2024

August 17, 2024 · NWS MFR · 2 events in 1 county or zone

A deep area of low pressure centered offshore of Oregon produced moderate to heavy showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A deep area of low pressure centered offshore of Oregon produced moderate to heavy showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 17, 11:19 AM PST, 46 minutes earlier.

Area forecast discussion, Aug 17, 11:19 AM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1219 PM PDT Sat Aug 17 2024

Updated aviation discussion

.DISCUSSION... /Issued 930 AM PDT Sat Aug 17 2024/

Plenty of cu build up in Siskiyou County this morning with a few
thunderstorms swinging through the coastal range already. We
updated the weather forecast to reflect a higher confidence in
thunderstorms in addition to gusty winds and small hail over the
Cascades and locations just west of the Cascades. This includes
many populated areas like the Rogue Valley and Illinois Valley.
Severe winds and hail are the main threats here as they have a
20% chance of occuring later this afternoon and evening.

For those that have outdoor activities this afternoon or evening
in the above mentioned areas, prepare for the high likelihood of
thunderstorms interrupting your activities. Protect vulnerable
outdoor materials from hail and strong winds. -Smith

&&

17/18Z TAFS... Thunderstorms are the main aviation threat this
afternoon and evening with scattered thunderstorms mainly along the
Cascades and west of the Cascades. Gusty winds and hail are the main
threats from these storms and these could impact the Medford(KMFR)
and Roseburg(KRBG) terminals later on this afternoon and evening.
Although severe weather isn't likely, there is a 15 - 29% chance
of severe hail and with about a 5% chance of severe wind. In any
case, strong wind gusts around 30 to 50 mph seem more probable if
storms do form around the terminals.

Some echos linger around 3 to 6 Z, although storm activity will be
over beyond 6Z. IFR Stratus in addition to some mid and high level
clouds will likely build into the coast tonight. -Smith

&&

.MARINE...Updated 245 AM Saturday, August 17, 2024...Relatively
calm conditions are expected for the next several days with light to
moderate winds and seas remaining 5 feet or less. A rather strong
upper low for this time of the year will move into the waters today
and will likely bring showers with a slight chance of thunderstorms
into early Sunday morning. -DW/Hermansen

&&

.FIRE WEATHER...(From Friday afternoon).

The main fire weather concerns over the next 24-36
hours will be two-fold. One, for some strong, gusty winds in
combination with low relative humidity over portions of the East
Side and in NE California Saturday afternoon and evening. And two,
for thunderstorms expected near and west of the Cascades during the
same time period.

First, the winds. A strong mid-level jet will move across NE Cal and
south-central Oregon in advance of low pressure spinning offshore
Saturday afternoon and evening. This will bring increasing S-SW
winds east of the Cascades with models indicating a high probability
(60-80% chance) of wind gusts exceeding 40 mph. In-house fire
weather RAWS guidance is showing peak wind gusts near 50 mph for
some of our more exposed RAWS locations. In addition, afternoon
relative humidity will bottom out in the 10-15% range. We have
upgraded the Fire Weather Watch for FWZ 285 (Modoc) in California
and FWZs 624/625 in Oregon, to a Red Flag Warning (2-8 pm PDT).
mainly south and east of Summer Lake. The main area of concern
includes the Warner Peak fire in eastern Lake County. Winds will
also be gusty in the Shasta Valley up into portions of the Klamath
Basin, but humidities there should be slightly higher.

Next, the thunderstorms. The low offshore will send a very potent
shortwave northward across NW California and SW Oregon Saturday,
providing plenty of forcing/lift. With good mid-level moisture
available and enough (modest) instability, this will induce showers
and thunderstorms across a large portion of the west side (from the
Cascades west) during the afternoon/evening. Models are showing some
showers moving onshore as early as Saturday morning, but it should
take until midday for the thunderstorms to really get going. This is
where the forecast gets tricky. This isn't your typical mid-August
thunderstorm event since we've had a cool-down in the last week or
so and subsequent moistening of the low-levels and fuels to some
degree. Usually, these events are preceded by hot, dry weather. In
that case, this would be a slam dunk fire weather regime. But, these
storms are also likely to be decent rain producers with PWs in the
0.75-1.00 inch range (even up to 1.25 farther north). Recent model
runs of the SPC HREF convection allowing models (CAMs) are showing a
high probability (60-80% chance) of lightning from the Cascades
westward to central Douglas/portions of Jackson, Josephine and
western Siskiyou counties. It is in these areas that SPC SREF also
shows a fairly high probability of >100 cloud to ground lightning
strikes. These storms will be moving north at a pretty good clip (40-
50 mph) and they may be more cellular (as opposed to clusters) at
least initially. This could allow for strikes outside rain cores.
Local fuels agencies are still indicating high fire danger despite
the recent cool down and there is potential for numerous new fire
starts, due to the expected amount of lightning. For these reasons,
we have decided to issue a Red Flag Warning for FWZs 616, 617, 620,
621, 622, and 623 in Oregon and FWZs 280 and 281 in California. It
should also be noted that the Storm Prediction Center has much of
the aforementioned area in a marginal to slight risk for severe
storms, which means there's a 5-15% chance of wind gusts exceeding
58 mph and large hail in excess of 1 inch in diameter. It is
important for aircraft and ground resources/personnel to be aware of
this risk for safety concerns. Individual storm cells will have a
tendency to become clustered/more organized as they move north
(toward Lane County), where sustained heavy rainfall rates
(>0.50"/hr) are more likely. The shortwave disturbance should lift
north of the area by around 9 pm Saturday evening and the lightning
risk will end.

By Sunday, the low will wobble a bit more offshore and lift
northward, so while there is still a slight chance of showers near
and west of the Cascades, most areas will be dry. It will be breezy
again over portions of the East Side and humidity will continue to
be down around 15%, but wind gusts should be at least 10-15 mph
lower than on Saturday. We'll headline this in the Fire Weather
Planning forecast.

Beyond that, things should calm down a bit with the low moving
northward toward Vancouver Island Monday, then opening up into a
trough Tuesday and eventually onshore Tuesday night. This should put
the area in a mostly dry SW flow aloft. However, models are showing
a shortwave moving through NorCal Tuesday night, so we'll have to
watch for some shenanigans with that. If you can believe it, yet
another upper low is shown to drop south along the British Columbia
Coast mid next week, then offshore the PacNW Thu/Fri. Will we do
this all over again? We'll see. -Spilde

&&

.PREV DISCUSSION... /Issued 401 AM PDT Sat Aug 17 2024/

DISCUSSION...An impactful afternoon and evening of wet, windy
weather is imminent, with showers and scattered thunderstorms
from the coast, across the west side to Klamath and Siskiyou
counties, and also southwest wind gusts of 25 to 40 mph east of
the Cascades. Both conditions prompted the issuance of Red Flag
Warnings /PDXRFWMFR/. The forecast for today and tonight exhibits
very little change from yesterday's expectations. As such, the
main points from the previous discussion are still fully valid.
This includes a low, but mentionable risk of flash flooding, and
a higher, 5-15% probability that thunderstorms could become
severe, reaching thresholds of 1 inch diameter hail or 58 mph
wind gusts. Convective available potential energy(CAPE) isn't
all that high with values around 500 to 1000 J/Kg. However, there
is plenty of 0-6 Km shear forecast, along with steep lapse rates.

A broad, strong, slow-moving upper trough is offshore from Oregon.
It is expected to shift south-southeastward today, then
northeastward toward the Washington coast tonight through Sunday.
Rainfall amounts from the coast to the Cascades will be highly
variable, representing the nature of showers, but amounts of a
tenth of an inch to an inch should be common. Meantime, amounts in
far eastern Siskiyou and Klamath counties should largely be less
than a tenth of an inch.

Beyond this evening, late tonight into Sunday morning, lower
level moisture, closer to the center of the trough, will move
onshore. The main result is expected to be additional light rain
from the coast to the Coast Range, mainly for Coos, Curry, and
western and northern portions of Douglas counties.

Forecast confidence is high for Today through Wednesday, and more
generally is high for a continued relatively cool, trough
dominated pattern through next week.

The upper low is expected to lift sufficiently far to the north
during Sunday to allow the light, near coastal precipitation to
taper off before noon on Sunday. Sunday afternoon through
Wednesday morning looks to be a period of dry weather across our
area with continued below normal temperatures, variable cloud
cover, and typical late day breezes. A minority of ensemble
members, as well as the operational ECMWF do indicate a few light
showers on Monday and/or Tuesday, and we have continued with a
slight chance mention for near coastal showers. But, this
scenario doesn't favor anything more than some virga.

Another trough and associated shortwave are expected to track
inland Wednesday afternoon with some slight potential for showers
and thunderstorms, highest from the Cascades east-northeastward into
south central and central Oregon.

Meantime, on Wednesday, the next strong, closed upper low is
likely to be situated over western Canada. From Thursday into
Saturday, there are important, significant differences in the
strength, speed, and track of this next low. The extent of
similarity with today's weather is highly uncertain. But,
compared with the past few days, the probability is trending
higher for another episode of wet, windy weather during the latter
portion of the week.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 9 PM PDT this evening for ORZ616-617-
     620>623.

     Red Flag Warning until 8 PM PDT this evening for ORZ624-625.

CA...Red Flag Warning until 9 PM PDT this evening for CAZ280-281.

     Red Flag Warning until 8 PM PDT this evening for CAZ285.

PACIFIC COASTAL WATERS...None.

&&

In the hours before

Special weather statement, Aug 17, 11:52 AM PST, 13 minutes before
Special Weather Statement
National Weather Service Medford OR
1252 PM PDT Sat Aug 17 2024

ORZ023-024-026-172030-
Eastern Curry County and Josephine County OR-Jackson County OR-
Central Douglas County OR-
1252 PM PDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of southern Douglas,
west central Jackson and northeastern Josephine Counties through 130
PM PDT
...

At 1252 PM PDT, Doppler radar was tracking a strong thunderstorm near
Applegate, or 8 miles southeast of Grants Pass, moving north at 35
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Grants Pass, Rogue River, Elderberry Flat Campground, Valley
Of The Rogue State Park, Tom Pearce Park, Applegate,
Harbeck-Fruitdale, and Provolt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4224 12311 4225 12331 4275 12334 4275 12302
TIME...MOT...LOC 1952Z 182DEG 31KT 4234 12323

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SCHAAF

The radar

The Medford radar (KMAX), 59 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 17, 12:05 PM PST to 12:20 PM PST
Where
Jackson County, 0.51 mi NNE of Shady Cove Rouge Arp to 0.71 mi NW of Shady Cove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
42.607, -122.816

A downed tree was reported with a 4 to 6 inch diameter trunk and height around 20 to 25 feet.

Thunderstorm Wind, Jackson

When
August 17, 5:30 PM PST to 5:50 PM PST
Where
Jackson County, 1 mi NNW of Phoenix to 2 mi SE of Medford
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.293, -122.828

There were several downed trees with a diameter of 4 to 6 in. and height of 20 to 30 ft. Downpours also caused a creek to overflow with flooding of a yard, orchard, and a basement.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2024Every state in 2024This day in weather historyWarnings in Oregon, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209670, 1206838.